Alert archive / Kentucky / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 76, NWS Jackson, KY

June 15, 2010Lee County, Morgan County, Wolfe County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 15, 2010, 7:10 PM EDT for Lee County, Morgan County, Wolfe County, Kentucky. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2010, 7:10 PM EDT (23:10 UTC)
Expired
Jun 15, 2010, 8:15 PM EDT
In force
65 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Lee County, KY, Morgan County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 24 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:35 PM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 15, 2:35 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
235 PM EDT TUE JUN 15 2010

.SHORT TERM.../TONIGHT THROUGH THURSDAY/...UPDATED

THE MODELS ARE IN GOOD AGREEMENT THROUGH THURSDAY WITH THE GENERAL
PATTERN. WENT WITH THE GFS FOR TIMING AS IT HAS BEEN LESS WRONG
LATELY. THE CONDITIONS THIS AFTERNOON ARE SHOWING CRAZY INSTABILITY
AND CAPE AROUND 4000...SO WE WILL HAVE TO KEEP A CLOSE EYE ON THE
RADAR THIS AFTERNOON AND EVENING AS NO DOUBT SOME PULSE TYPE SEVERE
STORMS DEVELOP. WE ARE NOT EXPECTING ANY ORGANIZED ACTIVITY. THE
FRONT WILL BE GOING THROUGH ON WEDNESDAY AFTERNOON...SO THIS SHOULD
KEEP THE THINGS A LITTLE DRIER...HOWEVER THE HOT WEATHER WILL
CONTINUE FOR A WHILE. FOR TEMPS...JUST DID A BLEND OF THE NAM AND GFS
MOS.

.LONG TERM.../THURSDAY NIGHT THROUGH TUESDAY/...UPDATED

A FLAT UPPER RIDGE WILL BUILD AND BECOME ENTRENCHED OVER THE
SOUTHERN U.S. DURING THE PERIOD. UNLIKE THE PRESENT SITUATION... THE
CENTER OF THE UPPER RIDGE WILL BE TO OUR SOUTHWEST OR WEST KEEPING
OUR AREA UNDER A GENERALLY DRY WESTERLY FLOW ALOFT. THE DOMINANT
RIDGE WILL KEEP ANY SURFACE FRONTS TO OUR NORTH AND THE ASSOCIATED
SUBSIDENCE WILL LIKELY KEEP OUR NORMAL DIURNAL CONVECTION
SUPPRESSED... OR AT LEAST HIGHLY ISOLATED. WILL THEREFORE KEEP THE
FORECAST DRY MOST PERIODS... REMOVING THE INHERITED POP FOR SATURDAY
AND SATURDAY NIGHT. THE RIDGE JUST LOOKS TOO DOMINANT TO JUSTIFY A
THUNDERSTORM MENTION OVER THE WEEKEND. WE WILL BRING IN TUESDAY WITH
A SLIGHT CHANCE OF THUNDERSTORMS WITH THE EXPECTATION THAT THE UPPER
RIDGE MAY BECOME SUPPRESSED A BIT ALLOWING A WEAK SURFACE FRONT TO
SAG SOUTHWARD TOWARD THE AREA.

AS FOR TEMPS... WE APPEAR POISED TO ENTER OUR FIRST PROLONGED
STRETCH OF 90 DEGREE HEAT THIS SUMMER WITH LOW TO MID 90S EXPECTED
EACH DAY. FORTUNATELY... DEWPOINTS WILL BE LOWER THAN THE PAST FEW
DAYS... STAYING IN THE 60S FOR THE MOST PART THROUGH THE PERIOD.
THIS WILL KEEP THE APPARENT TEMP IN CHECK AND ALLOW OVERNIGHT LOWS
TO DROP INTO THE 60S FOR MOST AREAS EACH NIGHT.

&&

.AVIATION.../18Z TO 18Z/.

WITH STRONG HEATING TODAY...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP AROUND 18Z AND PERSIST UNTIL ABOUT 00Z. THE PROBABILITY OF A
DIRECT HIT AT ANY GIVEN POINT IS ONLY AROUND 50 PERCENT. SO...A TEMPO
GROUP FOR THUNDER WAS USED. THINK THAT MOST CONVECTION WILL WEAKEN
THIS EVENING. VALLEY FOG WILL BRING VFR OR WORSE CONDITIONS TO SOME
LOCATIONS OVERNIGHT...BUT PROBABLY NOTHING BELOW MVFR AT TAF SITES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ
LONG TERM...ABE
AVIATION...JJ
Hazardous weather outlook, Jun 15, 10:21 AM EDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1021 AM EDT TUE JUN 15 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161730-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1021 AM EDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE...WITH A POTENTIAL FOR DAMAGING WIND
AND SMALL HAIL IN THE STRONGEST STORMS DURING THE AFTERNOON AND
EVENING. THERE COULD ALSO BE LOCALLY HEAVY RAINFALL...ESPECIALLY IF
MULTIPLE THUNDERSTORMS MOVE OVER THE SAME LOCATION.

HOT AND HUMID WEATHER IS FORECAST TO REMAIN IN PLACE TODAY. HEAT
INDICES WILL RANGE FROM 95 TO 101 IN THE AFTERNOON AND EARLY
EVENINGS AND WILL ONLY DROP TO NEAR 70 IN THE EARLY MORNINGS. THE
PROLONGED EFFECT FROM THIS EXTENDED PERIOD OF HOT AND HUMID WEATHER
MAY BECOME DANGEROUS...ESPECIALLY FOR THE ELDERLY...AS WELL AS PETS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY...AND ALSO SATURDAY AND
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCE OF HAIL...DAMAGING
WIND...OR RAINFALL IN EXCESS OF AN INCH IN AN HOUR TODAY OR TONIGHT.

JJ

In the hours before

Special weather statement, Jun 15, 4:43 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
443 PM EDT TUE JUN 15 2010

KYZ088-115-118-152115-
PERRY-LETCHER-HARLAN-
443 PM EDT TUE JUN 15 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 515
PM EDT TUESDAY AFTERNOON...

   SOUTHEASTERN PERRY...
   LETCHER AND
   NORTHEASTERN HARLAN.

AT 443 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DEFEATED
CREEK...OR 12 MILES SOUTHWEST OF WHITESBURG...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LYNCH AROUND
450 PM EDT...FLINT AROUND 455 PM EDT...KINGS CREEK AROUND 500 PM
EDT...OSCALOOSA AROUND 505 PM EDT...DAY AROUND 510 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

JACOBSON
Special weather statement, Jun 15, 5:27 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
527 PM EDT TUE JUN 15 2010

KYZ079-083-152215-
PULASKI-WAYNE-
527 PM EDT TUE JUN 15 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 615
PM EDT TUESDAY EVENING...

   WESTERN PULASKI AND
   NORTHEASTERN WAYNE.

AT 527 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CAINS STORE...
OR 17 MILES WEST OF SOMERSET...MOVING EAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CAINS STORE
AROUND 545 PM EDT...MAGNUM AROUND 550 PM EDT...FAUBUSH AROUND 555 PM
EDT...NAOMI AROUND 600 PM EDT...NAOMI AROUND 605 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

JACOBSON
Special weather statement, Jun 15, 5:37 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
537 PM EDT TUE JUN 15 2010

KYZ084-152215-
MCCREARY-
537 PM EDT TUE JUN 15 2010

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTY
THROUGH 615 PM EDT TUESDAY EVENING...

   MCCREARY.

AT 537 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED 6 MILES
EAST OF GREAT MEADOWS CAMPSITES...OR 9 MILES NORTHWEST OF ONEIDA...
MOVING NORTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BLUE HERON
AROUND 550 PM EDT...PINE KNOT AROUND 555 PM EDT...STEARNS AROUND 600
PM EDT...MARSHES SIDING AROUND 605 PM EDT...AND WIBORG AROUND 615 PM
EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jun 15, 6:24 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
624 PM EDT TUE JUN 15 2010

KYZ050-051-059-060-152315-
BATH-MONTGOMERY-MENIFEE-POWELL-
624 PM EDT TUE JUN 15 2010

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 715 PM EDT TUESDAY EVENING...

   SOUTHEASTERN BATH...
   SOUTHERN MONTGOMERY...
   NORTHERN MENIFEE AND
   NORTHWESTERN POWELL.

AT 624 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED NEAR
JEFFERSONVILLE...OR 8 MILES SOUTHEAST OF MOUNT STERLING...MOVING
NORTHEAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CLAY LICK
AROUND 630 PM EDT...HOPE AROUND 635 PM EDT...CROOKS AROUND 640 PM
EDT...OLYMPIA SPRINGS AROUND 645 PM EDT...AND YOUNG SPRINGS AROUND
650 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jun 15, 6:29 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
629 PM EDT TUE JUN 15 2010

KYZ079-080-152315-
PULASKI-LAUREL-
629 PM EDT TUE JUN 15 2010

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 715 PM EDT TUESDAY EVENING...

   SOUTHEASTERN PULASKI AND
   SOUTHWESTERN LAUREL.

AT 629 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED NEAR
SLOANS VALLEY...OR 10 MILES SOUTHEAST OF SOMERSET...MOVING EAST AT 15
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...GRADE AROUND
635 PM EDT...DYKES AROUND 645 PM EDT...MOUNT VICTORY AROUND 655 PM
EDT...HUXLEY AROUND 700 PM EDT...AND ROCKCASTLE SPRINGS AROUND 715
PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jun 15, 6:39 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
639 PM EDT TUE JUN 15 2010

KYZ084-085-152345-
WHITLEY-MCCREARY-
639 PM EDT TUE JUN 15 2010

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 745 PM EDT TUESDAY EVENING...

   CENTRAL WHITLEY AND
   EAST CENTRAL MCCREARY.

AT 640 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
DUCKRUN...OR 8 MILES WEST OF WILLIAMSBURG...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...JELLICO CREEK
AROUND 645 PM EDT...KRUPP AROUND 650 PM EDT...REDBIRD AROUND 655 PM
EDT...LIBERTY AROUND 700 PM EDT...AND CLIO AROUND 705 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:20 PM EDTAreal Flood AdvisoryJKLFleming3 hr
Jun 15, 3:08 PM EDTSevere Thunderstorm WarningJKLBell, Knox, Whitley40 min
Jun 15, 3:57 PM EDTSevere Thunderstorm WarningJKLBell, Harlan48 min
Jun 15, 6:35 PM EDTAreal Flood AdvisoryJKLMcCreary, Whitley3 hr
Jun 15, 6:41 PM EDTFlash Flood WarningJKLMcCreary, Whitley3 hr
Jun 15, 6:47 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Whitley43 min
Jun 15, 6:49 PM EDTSevere Thunderstorm WarningJKLMenifee, Morgan, Powell, Wolfe41 min
Jun 15, 7:12 PM EDTSevere Thunderstorm WarningJKLClay, Laurel48 min
Jun 15, 7:29 PM EDTAreal Flood AdvisoryJKLPulaski2 hr
Jun 15, 7:38 PM EDTSevere Thunderstorm WarningJKLMagoffin, Morgan67 min
Jun 15, 7:56 PM EDTSevere Thunderstorm WarningJKLJohnson, Magoffin, Morgan64 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.